Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

July 12, 2015Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2015, 8:05 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2015, 8:05 PM CDT (01:05 UTC)
Expired
Jul 12, 2015, 9:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 99 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:30 PM CDTTSTM WND DMGLeeds, NDSEVERAL LARGE BRANCHES DOWN...DIME SIZE HAIL AND MINOR CROP DAMAGE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KFGF 130105
SVRFGF
NDC005-071-130200-
/O.NEW.KFGF.SV.W.0063.150713T0105Z-150713T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 805 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PLEASANT LAKE TO NEAR WELLSBURG...MOVING EAST
  AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KNOX AROUND 820 PM CDT.
  YORK AROUND 830 PM CDT.
  LEEDS AROUND 840 PM CDT.
  BRINSMADE AROUND 855 PM CDT.
  CHURCHS FERRY AND PENN AROUND 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9985 4836 9899 4786 9897 4785 9981
      4802 9981 4802 9985
TIME...MOT...LOC 0105Z 284DEG 27KT 4837 9985 4784 9982 

HAIL...1.00IN
WIND...70MPH
 
$$

DTR
1 follow-up statement
803 
WWUS53 KFGF 130128
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SUN JUL 12 2015

NDC005-071-130200-
/O.CON.KFGF.SV.W.0063.000000T0000Z-150713T0200Z/
RAMSEY ND-BENSON ND-
828 PM CDT SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN RAMSEY AND BENSON COUNTIES...

AT 828 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEEDS TO 6 MILES NORTH OF HEIMDAL...MOVING EAST
AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  LEEDS AROUND 830 PM CDT.
  FLORA AROUND 840 PM CDT.
  CHURCHS FERRY AROUND 845 PM CDT.
  OBERON AND PENN AROUND 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4836 9984 4835 9899 4786 9897 4785 9980
      4801 9980 4801 9981 4802 9981 4802 9984
TIME...MOT...LOC 0128Z 276DEG 36KT 4833 9944 4787 9960 

HAIL...1.00IN
WIND...70MPH
 
$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:58 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 6:58 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 PM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 653 PM CDT SUN JUL 12 2015

LOWERED POPS ACROSS A GOOD PART OF EASTERN NORTH DAKOTA AND TRIED
TO FINE TUNE POPS ACROSS WESTERN MN TO REFLECT CURRENT CONVECTIVE
CLUSTERS. NO OTHER CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN JUL 12 2015

SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2
MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY
DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN
PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT
SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY
SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION
SHOULD BE CLOSE TO EXITING THE FA BY SUNSET.

REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP
THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT
NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE
CLOSER TO AVERAGE.

ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS
CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN JUL 12 2015

MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING
DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO
THE REGION WITH SEASONAL TEMPERATURES.

MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT
WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER
LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND
BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH
THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH
HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 653 PM CDT SUN JUL 12 2015

CAUTIOUSLY LEFT T MENTION OUT OF DVL/GFK/FAR AS MOST CONVECTION
SHIFTING INTO MN. WITH LACK OF LOW LEVEL JET SHOULD SEE WEAKENING
IN THE NEXT FEW HOURS. OTHERWISE PRIMARILY LOOKING AT VFR
CONDITIONS THROUGH THE PERIOD

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Jul 12, 6:32 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT SUN JUL 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR
SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS
ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA.

STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA.
THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING
THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL
AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE
REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN
FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE
CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY
UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL
CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER
MIDNIGHT.

BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT
INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS
FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY
COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A
BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE
PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD
DRINK WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS
BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK.
STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS
ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT
WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS
UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Local storm report, Jul 12, 7:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     8 E VERNDALE            46.40N 94.84W
07/12/2015                   WADENA             MN   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE ALONG CR2... NORTH OF THE STAPLES
            AIRPORT.

&&

GGUST
Local storm report, Jul 12, 7:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     5 WSW BARRETT           45.88N 95.99W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            PHOTO POSTED TO SOCIAL MEDIA. VIEWED FROM NEAR HERMAN.

&&

GGUST
Local storm report, Jul 12, 7:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 NW HOFFMAN            45.87N 95.84W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES BROKEN DOWN ALONG HIGHWAY 55
            CORRIDOR...BETWEEN BARRETT AND HOFFMAN.

&&

GGUST
Local storm report, Jul 12, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     DEER CREEK              46.39N 95.32W
07/12/2015                   OTTER TAIL         MN   BROADCAST MEDIA

            TREES BROKEN DOWN AND GARDENS FLATTENED. REPORTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 12, 7:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
756 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     VERNDALE                46.40N 95.01W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN AND A ROOF BLOWN OFF IN TOWN. NUMEROUS
            TREES AND AND LEAST 8 TO 10 POWER POLES SNAPPED OFF EAST
            OF TOWN.

&&

GGUST
Local storm report, Jul 12, 7:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ALDRICH                 46.37N 94.94W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES AND POWER LINES BLOWN DOWN IN ALDRICH AND BETWEEN
            ALDRICH AND STAPLES ALONG CR2.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:45 PM CDTSevere Thunderstorm WarningFGFEddy60 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey45 min
Jul 12, 9:11 PM CDTSevere Thunderstorm WarningFGFRamsey34 min
Jul 12, 10:54 PM CDTSevere Thunderstorm WarningFGFBarnes66 min
Jul 12, 11:49 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jul 13, 12:25 AM CDTSpecial Weather StatementFGFCass65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.